Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 17, NWS Dodge City, KS

October 3, 20138 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Oct 3, 2013, 2:33 AM CDT for 8 counties in Kansas. It took effect at Oct 3, 2013, 3:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2013, 2:33 AM CDT (07:33 UTC)
In effect from
Oct 3, 2013, 3:00 PM CDT
Expired
Oct 3, 2013, 7:00 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WWUS83 KDDC 030733
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
233 AM CDT THU OCT 3 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THURSDAY AFTERNOON...

.VERY DRY SOUTHWEST WINDS WILL DEVELOP THURSDAY AFTERNOON SOUTH
OF A STRENGTHENING LOW PRESSURE AREA CROSS EASTERN COLORADO. THE
AIRMASS WILL DRY OUT SIGNIFICANTLY ON DOWNSLOPE SOUTHWEST WINDS
BEHIND THE DRYLINE.

KSZ074>077-084>087-031545-
/O.UPG.KDDC.FW.A.0008.131003T1800Z-131004T0000Z/
/O.NEW.KDDC.FW.W.0017.131003T1800Z-131004T0000Z/
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE-
233 AM CDT THU OCT 3 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR VERY LOW HUMIDITY AND STRONG SOUTHWEST WINDS 
FOR FAR SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR VERY LOW HUMIDITY AND STRONG SOUTHWEST WINDS...WHICH
IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 076 HASKELL...FIRE WEATHER 
  ZONE 077 GRAY...FIRE WEATHER ZONE 084 MORTON...FIRE WEATHER 
  ZONE 085 STEVENS...FIRE WEATHER ZONE 086 SEWARD AND FIRE 
  WEATHER ZONE 087 MEADE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THURSDAY EARLY AFTERNOON THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* TEMPERATURES...IN THE UPPER 80S TO LOWER 90S.

* IMPACTS...VERY AGGRESSIVE FIRE WEATHER BEHAVIOR COULD LEAD TO 
  FIRES QUICKLY GROWING OUT OF CONTROL. OUTDOOR BURNING IS 
  STRONGLY DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

42
2 follow-up statements
681 
WWUS83 KDDC 031545
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 AM CDT THU OCT 3 2013

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.VERY DRY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON SOUTH OF A
STRENGTHENING LOW PRESSURE AREA CROSS EASTERN COLORADO. THE
AIRMASS WILL DRY OUT SIGNIFICANTLY ON DOWNSLOPE SOUTHWEST WINDS
BEHIND THE DRYLINE.

KSZ074>077-084>087-040000-
/O.EXT.KDDC.FW.W.0017.131003T2000Z-131004T0000Z/
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE-
1045 AM CDT THU OCT 3 2013

...RED FLAG WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR VERY LOW HUMIDITY AND STRONG SOUTHWEST
WINDS FOR FAR SOUTHWEST KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 074 STANTON...FIRE WEATHER 
  ZONE 075 GRANT...FIRE WEATHER ZONE 076 HASKELL...FIRE WEATHER 
  ZONE 077 GRAY...FIRE WEATHER ZONE 084 MORTON...FIRE WEATHER 
  ZONE 085 STEVENS...FIRE WEATHER ZONE 086 SEWARD AND FIRE 
  WEATHER ZONE 087 MEADE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...3 TO 7 PM.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* TEMPERATURES...IN THE UPPER 80S TO LOWER 90S.

* IMPACTS...VERY AGGRESSIVE FIRE WEATHER BEHAVIOR COULD LEAD TO 
  FIRES QUICKLY GROWING OUT OF CONTROL. OUTDOOR BURNING IS 
  STRONGLY DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


FINCH
287 
WWUS83 KDDC 032348
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU OCT 3 2013

KSZ074>077-084>087-040100-
/O.EXP.KDDC.FW.W.0017.000000T0000Z-131004T0000Z/
STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-SEWARD-MEADE-
648 PM CDT THU OCT 3 2013

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR VERY 
LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR FAR SOUTHWEST KANSAS...

$$

SUGDEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 3, 2:26 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 3, 2:26 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
226 AM CDT Thu Oct 3 2013

...Updated short term section...

.SHORT TERM...(Today and tonight)
ISSUED AT 223 AM CDT THU OCT 3 2013

A strong upper level shortwave will continue to strengthen and dig
into the Intermountain West today then become an upper level low
across the Central and Northern Rockies tomorrow. As this system
approaches, an area of surface low pressure across eastern Colorado
will strengthen today then shift into Nebraska tonight. This will
allow for southerly winds to continue across western Kansas today
through tonight. The atmosphere should mix up to 700 mb this
afternoon allowing for gusty winds to be felt across the forecast
area. Winds will be strongest across South Central Kansas.  A slight
chance of thunderstorms will be possible across central Kansas this
morning with stratus clouds enveloping this area during the morning
hours. Otherwise expect mostly clear skies across the remainder of
the forecast area. Drier air will also be funneled into far western
Kansas where dewpoints of less than 40 degrees will be possible.  In
combination of warm temperatures and below normal precipitation in
this area, fire danger will become a problem in this area. A red
flag warning has been issued in this area to reflect this.
Temperatures today and tonight will be well above normal with highs
today around 90 degrees and lows tonight ranging from the lower 50s
across west central Kansas to upper 60s across south central Kansas.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 349 PM CDT WED OCT 2 2013

A strong upper level storm system will move into the central Rockies
by late Thursday and then eject into the plains by Friday. The main
challenges are chance for thunderstorms and timing of strong winds
associated with this system.

The GFS/ECMWF solutions were followed for the aforementioned system
as it moves across the plains. The NAM was much too progressive as is
usually the case after 36-48 hrs. Thursday night will be quite warm
in south central Kansas with lows in the upper 60s due to breezy
south winds and high dewpoints. Cooler 50s can be expected further
west where winds will be lighter and dewpoints lower. On Friday as
the upper level system moves into the central plains, a strong cold
front will pass across southwest Kansas in the evening. A dryline
will be situated east of Dodge City in the afternoon. A few
thunderstorms may develop along the dryline after 3 pm and these
could be severe with large hail, damaging winds and isolated
tornadoes given the moderate CAPE and adequate vertical wind shear
for supercells. Later in the evening as the cold front overtakes the
dryline and reaches the low level moist axis, a line of
thunderstorms is expected to develop over south central Kansas.
Thunderstorm chances were raised for Pratt and Medicine Lodge.
As it becomes clear that the line will develop further west,
rain chances can be increased.

Strong winds are expected behind the cold front Friday night, and
wind advisory criteria will be easily met for several hours.
Temperatures will fall into the upper 30s and lower 40s by Saturday
morning, but continued northwesterly winds will prevent temperatures
from bottoming out. Breezy and cooler weather can be expected Sunday
with highs in the 50s to near 60F. Temperatures will fall into the
30s Saturday night as winds drop off to light. A gradual warming
trend will commence by Sunday. After Sunday, there are large
differences in the models with respect to the large scale pattern
over North America early to mid next week. These differences could
have a major impact on temperatures and precipitation chances.
The ECMWF shows a large and slow moving trough over the western
United States, which would delay the next cold front and lead to possible
rain chances by mid to late next week. The GEM/GFS show a much more
progressive and further north position of the upper level trough,
which would result in a cold frontal passage earlier in the week
and smaller rain chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1213 AM CDT THU OCT 3 2013

A few hours of IFR ceilings will be possible across the HYS
terminal this morning as stratus clouds and lower visibilities
envelop the area. Otherwise expect VFR conditions across the TAF
sites today. Southerly winds will continue today as an area of low
pressure strengthens across eastern Colorado. Windy conditions are
expected this afternoon with sustained winds of 20 knots and gusts
above 25 knots are expected.

&&

.FIRE WEATHER...
ISSUED AT 225 AM CDT WED OCT 3 2013

Near-critical to critical fire weather conditions are expected to
develop as a very dry, downslope airmass moves east through the day
across southwest Kansas. Temperatures will warm into the upper
80s to lower 90s as dewpoints fall into the upper 20s to lower 30s
(degF). This will result in widespread 10 to 15 percent relative
humidity from early afternoon to early evening west of the
dryline. It looks like the strongest winds will be adjacent the
Oklahoma border where frequent gusts to 25 mph are most likely.
The current fire weather watch has been upgraded to a red flag
warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  62  85  40 /  10  10  10  10
GCK  90  56  79  38 /  10  10  10  10
EHA  89  60  77  37 /   0  10  10  10
LBL  92  60  81  39 /  10  10  10  10
HYS  90  60  78  40 /  10  10  20  10
P28  89  68  87  44 /  10  10  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 1 PM this afternoon to 7 PM CDT this
evening FOR KSZ074>077-084>087.

&&

SHORT TERM...Hovorka_42
LONG TERM...Finch
AVIATION...Hovorka_42
FIRE WEATHER...Hovorka_42
Hazardous weather outlook, Oct 2, 11:51 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1151 AM CDT WED OCT 2 2013

KSZ030-031-043>046-061>066-074>081-084>090-031145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1151 AM CDT WED OCT 2 2013 /1051 AM MDT WED OCT 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM WAKEENEY TO PRATT. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. BRIEF HEAVY RAIN, LIGHTNING
AND STRONG WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
ALONG AND EAST OF A LINE FROM LARNED TO COLDWATER. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS GOLF BALLS, WIND GUSTS AS HIGH
AS 70 MPH AND ISOLATED TORNADOES.

A COLD FRONT WILL PASS ACROSS SOUTHWESTERN KANSAS FRIDAY EVENING.
BEHIND THE FRONT, STRONG WINDS AT 30 TO 40 MPH WITH GUSTS AS HIGH
AS 55 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:38 PM CDTWind AdvisoryDDCEdwards, Ellis, Finney, Ford, Grant, Gray and 15 more24 hr

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.